DOI: http://dx.doi.org/10.18203/2349-2902.isj20191290

Lyell’s syndrome: a rare case report

Surya Rao Rao Venkata Mahipathy, Alagar Raja Durairaj, Narayanamurthy Sundaramurthy, Manimaran Ramachandran, Praveen Ganesh Natarajan

Abstract


Lyell's syndrome or toxic epidermal necrolysis (TEN) is an epidermal detachment of more than 30% of total body surface area, most commonly due an idiosyncratic immune-allergic reaction to a drug. It causes an acute necrosis of the epidermis, with a clinical picture resembling extensive burns. There is also associated mucosal damage and can occasionally develop into a multiorgan having a poor prognosis. Here we report a case of toxic epidermal necrolysis, due to allopurinol intake and its management as in a large burns and stressing the importance of early treatment in an intensive care unit, with high vigil on fluid and electrolyte balance, prevention and treatment of infection with appropriate antibiotics and regular dressings.


Keywords


Toxic epidermal necrolysis, Emergency, Poor prognosis

Full Text:

PDF

References


Lyell A. Toxic epidermal necrolysis: an eruption resembling scalding of the skin. Br J Dermatol. 1956;68:355-61.

Roujeau JC, Guillaume JC, Fabre JP, Penso D, Fléchet ML, Girre JP. Toxic epidermal necrolysis (Lyell syndrome). Incidence and drug etiology in France, 1981-1985. Arch Dermatol. 1990;126:37-42.

Chan HL. Toxic epidermal necrolysis in Singapore, 1989 through 1993: incidence and antecedent drug exposure. Arch Dermatol. 1995;131:1212-3.

Lissia M, Mulas P, Bulla A, Rubino C. Toxic epidermal necrolysis (Lyell's disease). Burns. 2010;36:152-63.

Fritsch PO, Sidoroff A. Drug-induced Stevens-Johnson syndrome/toxic epidermal necrolysis. Am J Clin Dermatol. 2000;1:349-60.

Bastuji-Garin S, Fouchard N, Bertocchi M, Roujeau JC, Revuz J, et al. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. J Invest Dermatol. 2000;115:149-53.

Chosidow O, Roujeau JC, Revuz J. Syndrome de Lyell (nécrose épidermique toxique). EMC. 1991;12450:10.

Couadau E, Carles M, Ichai C. Troubles cutanés en réanimation. Conférence d’actualisation, 551-70. Société Française Anesthésie Réanimation, Elsevier, Paris, 2001.

Wolkenstein PE, Roujeau JC, Revuz J. Drug induced toxic epidermal necrolysis. Clin Dermatol. 1998;16:399-409.

Correia O, Chosidow O, Saiag P, Bastuji-Garin S, Revuz J, Roujeau JC, et al. Evolving pattern of drug-induced toxic epidermal necrolysis. Dermatology. 1993;186:32-7.

Chave TA, Mortimer NJ, Sladden MJ, Hall AP, Hutchinson PE. Toxic epidermal necrolysis:Current evidence, practical management and future directions. Br J Dermatol. 2005;153:241-53.

Surbled M, Lejus C, Milpied B, Pannier M, Souron R. Lyell syndrome after amoxicillin administration in a 2 year old child. Ann Fr Anesth Reanim. 1996;15:1095-8.

Melde SL. Ofloxacin:a probable cause of toxic epidermal necrolysis. Ann Pharmacother. 2001;35:1388-13.

Mandal B, Steward M, Singh S, Jones H. Ciprofloxacin-induced toxic epidermal necrolysis (TEN) in a nonagerian: a case report. Age Ageing. 2004;33:405-6.

Prey S, Sparsa A, Boumediene A, Bonnetblanc JM, Weinbreck P. Cutaneous drug reactions induced by glycopeptides. Med Mal Infect. 2007;37:270-4.

Mame Thierno D, On S, Thierno Ndiaye S, Ndiaye B. Lyell syndrome in Senegal:responsibility of thiacetazone. Ann Dermatol Venereol. 2001;128:1305-7.